Nebraska, 2011

Damaging Winds in Nebraska, July 28, 2011

July 28, 2011 · NWS GID · 2 events in 1 county or zone

Between 1130 PM CDT on Wednesday the 27th and 3 AM CDT early Thursday morning the 28th, a small complex of strong to severe wind-producing thunderstorms pushed northeast across southeastern portions of South Central Nebraska, primarily affecting counties such as Webster, Franklin, Nuckolls, Clay and southern Adams. Although storm and damage reports were limited, winds of at least 55-60 MPH were…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 1130 PM CDT on Wednesday the 27th and 3 AM CDT early Thursday morning the 28th, a small complex of strong to severe wind-producing thunderstorms pushed northeast across southeastern portions of South Central Nebraska, primarily affecting counties such as Webster, Franklin, Nuckolls, Clay and southern Adams. Although storm and damage reports were limited, winds of at least 55-60 MPH were reported in the Red Cloud and Blue Hill areas, with tree damage in Blue Hill. Although significant flooding issues were averted by the progressive nature of the strongest storm cores, overnight rainfall still tallied 1.5 to over 2 inches in a few spots, including 2.3 inches a few miles northeast of Blue Hill.

Aloft, the mid and upper levels featured a typical mid-summer pattern, with South Central Nebraska positioned within the interface between a sprawling ridge across the southern states, and the primary jet stream and associated faster flow aloft across the Dakotas. The storm complex that eventually rolled into the area first evolved from a smattering of multicell storms that initiated during the late afternoon and early evening hours in central and northwest Kansas, in an environment characterized by steep low-level lapse rates and high cloud bases. As the evening wore on, these initial storms started to developed organized cold pools and push northeast across north central Kansas and into the local area, aided by convergence along a modest low level jet and weak frontal zone evident at 850 millibars. These storms already had a history of producing wind gusts of 70-80 MPH across northern Kansas before they crossed the state line. After affecting the Red Cloud and Blue Hill areas, the storm complex weakened as it pushed northeast, and although additional rounds of thunderstorms affected parts of South Central Nebraska through the night they remained sub-severe. Mesoscale severe weather parameters around midnight CDT included approximately 2500 J/kg mixed-layer CAPE, but only around 30 knots of deep-layer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 27, 11:14 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 27, 11:14 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1214 AM CDT THU JUL 28 2011

.AVIATION...06Z KGRI TAF. THUNDERSTORMS HAVE DEVELOPED ACROSS FAR
SOUTHERN NEBRASKA NEAR THE KANSAS BORDER AND ARE TRACKING EAST
NORTHEAST. HOWEVER...THIS CURRENT STORM TRACK WOULD KEEP THESE
THUNDERSTORMS SOUTH OF KGRI. THEREFORE...WILL CONTINUE TO KEEP
KGRI DRY EARLY THIS MORNING ALTHOUGH IT MAY BE PRETTY CLOSE WITH SOME
THUNDERSTORMS PASSING WITHIN 30 MILES TO THE SOUTH OF THE AIRPORT.
THE WIND WILL REMAIN FAIRLY LIGHT THROUGHOUT THE DAY AND
GENERALLY FROM THE NORTHEAST OR EAST. THUNDERSTORMS WILL BE
POSSIBLE BY LATE AFTERNOON AND EVEN MORE SO DURING THE EVENING.
THEREFORE...INTRODUCED A PROB30 GROUP AFTER 00Z.

&&

.PREV DISCUSSION... /ISSUED 817 PM CDT WED JUL 27 2011/

UPDATE...HEAT ADVISORY WAS ALLOWED TO EXPIRE ACROSS SOUTHERN
ZONES. THE REST OF THE FORECAST SEEMS ON TRACK WITH THE BEST
CHANCE OF LATE EVENING AND OVERNIGHT THUNDERSTORMS FOR AREAS SOUTH
OF INTERSTATE 80 AND ESPECIALLY ACROSS NORTH CENTRAL KANSAS.

PREV DISCUSSION... /ISSUED 423 PM CDT WED JUL 27 2011/

SHORT TERM...TONIGHT THROUGH 12Z FRIDAY. PRIMARY FORECAST CONCERN
LIES WITH PRECIPITATION CHANCES.

UPPER AIR AND SATELLITE DATA SHOWING NO SIGNIFICANT CHANGES IN THE
PATTERN ACROSS THE REGION WITH HIGH PRESSURE REMAINING CENTERED OVER
THE SOUTHERN PLAINS...BUT WITH PIECES OF SHORTWAVE ENERGY CONTINUING
TO PASS THROUGH THE MAIN FLOW IT IS NOT A HIGHLY AMPLIFIED PATTERN.
FLOW ACROSS THE CWA REMAINS GENERALLY ZONAL...WITH SATELLITE IMAGERY
SHOWING A SHORTWAVE DISTURBANCE CURRENTLY CROSSING THE ROCKIES.
HAVE SEEN A PERSISTENT BAND OF MID LEVEL CLOUDS /PERHAPS A SPRINKLE
OR TWO/ THROUGH THE DAY ACROSS NORTHWESTERN PORTIONS OF THE
CWA...ASSOCIATED WITH A MID LEVEL BOUNDARY/CONVERGENCE.  AT THE
SURFACE...SEEING A TROUGH/ELONGATED AREA OF LOW PRESSURE EXTENDING
FROM SERN NEB DOWN INTO SWRN KS...BRINGING COOLER TEMPS/HIGHER
DEWPOINTS TO MOST OF THE CWA NORTH OF THE BOUNDARY...AND HOTTER
TEMPS/LOWER DEWPOINTS IN A BETTER MIXED AREA TO THE SOUTH.  SEEING
SOME CU AND A FEW THUNDERSTORMS DEVELOPING IN THE THOSE SOUTHERN
AREAS...WHERE LOW LEVEL LAPSE RATES ARE STEEP.  WARM MID LEVEL TEMPS
/SPC MESO PAGE SHOWING 700MB TEMPS ARND 13-16C/ KEEPING THINGS
CAPPED OFF ACROSS THE CWA.

DURING THE OVERNIGHT HOURS...FOCUS TURNS TO PRECIPITATION CHANCES
ACROSS THE CWA...DRIVEN BY ANY ACTIVITY WHICH DEVELOPS THE REMAINDER
OF TODAY OUT TO THE WEST AND SHIFT EAST WITH THE MID LEVEL
DISTURBANCE...AND BY AN INCREASING LOW LEVEL JET INTERACTING WITH
THE SFC BOUNDARY.  KEPT THE HIGHER POPS CONFINED TO ROUGHLY THE
SOUTHERN HALF OF THE CWA...WHERE THE FOCUS OF THE LLJ/SFC BOUNDARY
REMAINS...AND HAS MORE SUPPORT FROM MODELS.  EXPECTING BEST CHANCES
TO COME LATER THIS EVENING...AND BEST POPS FALL DURING THE 03-09Z
TIME FRAME.  SIMILAR TO THIS MORNING...AM EXPECTING ACTIVITY TO
DIMINISH/START PUSHING OUT OF THE CWA AS THE DISTURBANCE AND FOCUS
OF THE LLJ SHIFTS OFF TO THE EAST. CANT COMPLETELY RULE OUT A FEW
STRONG/SEVERE THUNDERSTORMS...SO WILL KEEP MENTION GOING IN THE HWO.

LOOKING TOWARD THURSDAY...THUNDERSTORM CHANCES LINGER THROUGH THE
DAY...BUT SIMILAR TO TODAY...AM EXPECTING THE BETTER CHANCES TO COME
DURING THE LATE AFTERNOON/NIGHTTIME HOURS.  ONLY HAVE A LOW POP
DURING THE MORNING HOURS IN CASE ANY OVERNIGHT ACTIVITY LINGERS
AROUND LONGER THAN EXPECTED...BUT THINK THAT MOST OF THE
MORNING/EARLY AFTERNOON HOURS SHOULD BE QUIET.  THE WEAK SURFACE
BOUNDARY WILL CONTINUE TO MEANDER AROUND THE REGION...AND EXPECT IT
TO AGAIN BE EITHER ACROSS FAR SOUTHERN PORTIONS OF THE CWA OR
FURTHER INTO CENTRAL KANSAS.  EXPECTING A SLIGHTLY COOLER DAY ACROSS
PORTIONS OF THE CWA /MAINLY IN THE SOUTH/...DUE TO THE POTENTIAL FOR
A BIT MORE CLOUD COVER AND EASTERLY COMPONENT TO THE LIGHT
WINDS/LESS MIXING...AND FORECAST CALLS FOR ANOTHER DAY OF MID/UPPER
80S ACROSS NEB...WITH MID 90S ACROSS NC KS.  WHILE THERE MAY BE A
FEW HEAT INDEX READINGS NEAR 100 DEGREES...NOT CALLING FOR ANYTHING
REACHING ADV CRITERIA.

AS MENTIONED ABOVE...THE BETTER CHANCES FOR PRECIPITATION COME LATER
IN THE DAY/EVENING WITH THE ARRIVAL OF ANOTHER WEAK UPPER LEVEL
DISTURBANCE AND INCREASING LLJ. AGAIN HAVE BEST POPS CONFINED TO
AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 6.  STRONG/SEVERE
POTENTIAL THERE AGAIN...AND ENTIRE CWA IS CURRENTLY IN THE SLIGHT
RISK AREA.

LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. THE SAME GENERAL THEME
CONTINUES TO RING TRUE...WITH VARIOUS...FAIRLY LOW CHANCE AND LOW
CONFIDENCE CHANCES FOR THUNDERSTORMS...AND TEMPERATURES CONTINUING
TO AVERAGE AT LEAST A FEW DEGREES ABOVE NORMAL ON MOST...BUT NOT
ALL DAYS. PRIMARY CHANGES/HIGHLIGHTS SINCE 24 HOURS AGO INCLUDE
THE ADDITION OF SLIGHT THUNDERSTORM CHANCES TO THE TUESDAY-
WEDNESDAY TIME FRAME...ALONG WITH A VERY SLIGHT DOWNWARD
ADJUSTMENT TO MAX TEMPS ON SEVERAL DAYS. WILL DISCUSS PRECIP
CHANCES FIRST...FOLLOWED BY TEMPERATURES.

STARTING OFF THE PERIOD FRIDAY...12Z ECMWF/GFS/NAM ALL IN DECENT
AGREEMENT FOCUSING A GENERALLY EAST-WEST ORIENTED COLD FRONTAL
BOUNDARY NEAR THE FAR SOUTHERN FRINGES OF THE CWA...OR POSSIBLY
EVEN DOWN INTO THE SOUTHERN HALF OF KANSAS...WITH NORTHEAST TO
EASTERLY SURFACE FLOW ACROSS THE CWA IN ITS WAKE. ALOFT...MODEST
NEARLY ZONAL FLOW ALOFT DOMINATES THE CENTRAL PLAINS...IN BETWEEN
THE SOUTHERN CONUS SUBTROPICAL RIDGE...AND THE FASTER ZONAL FLOW
ACROSS THE NORTHERN CONUS...FEATURING ONE H5 SHORTWAVE DEPARTING
THROUGH THE NORTHERN GREAT LAKES...AND ANOTHER HEADING EAST ACROSS
SOUTHWEST CANADA. ALTHOUGH THE THURSDAY NIGHT TIME FRAME FEATURES
HIGHER PRECIP CHANCES IN ASSOCIATION WITH THE NOCTURNAL LOW LEVEL
JET...OPTED TO MAKE A SLIGHT INCREASE TO FRIDAY MORNING POPS INTO
30 PERCENT RANGE ACROSS MAINLY KS ZONES TO ACCOUNT FOR LINGERING
OVERNIGHT CONVECTION AND PROXIMITY OF BOUNDARY. FOR THE
AFTERNOON...WENT WITH A BROAD 20 PERCENT CHANCE OF STORMS CWA-
WIDE...AS THE BOUNDARY STALLS OUT AND LIKELY TRIES LIFTING BACK
NORTH A BIT. LATEST 18Z NAM SUGGESTS THAT THIS BEST LOW LEVEL
FOCUS ALONG THIS BOUNDARY WILL KEEP CONVECTION SOUTH AND WEST OF
THE CWA...BUT NOT WILLING TO PULL SLIGHT CHANCES YET WITH SOME
DISAGREEMENT ON HOW FAR SOUTH THE BOUNDARY ACTUALLY GETS. COULD
EASILY SEE AT LEAST THE NORTHERN 1/2 OF THE CWA REMAIN DRY ALL DAY
THOUGH. AS FOR SEVERE CHANCES...LITTLE CHANGE FROM THINKING OF
LATE...WITH NO WIDESPREAD THREAT...ALTHOUGH 0-6KM DEEP LAYER SHEAR
ACTUALLY INCREASES TO AROUND 35KT PER THE 18Z NAM...SO IF
SOMETHING CAN GO ISOLATED SEVERE CERTAINLY NOT OUT OF THE
QUESTION.

KEPT BLANKET 20 PERCENT STORM CHANCES GOING FRI NIGHT THROUGH
SATURDAY...MAINLY DUE TO CONTINUED LINGERING PRESENCE OF EFFECTIVE
EAST-WEST SURFACE BOUNDARY...AND ALSO PARADE OF WEAK MID LEVEL
WAVES WORKING ACROSS THE CENTRAL PLAINS ALONG THE NORTHERN
PERIPHERY OF RIDGE. SUSPECT THOUGH THAT LARGE PORTIONS OF THE CWA
WILL REMAIN DRY DURING THIS TIME.

KEPT SAT NIGHT-MON NIGHT PERIOD DRY FOR THE TIME BEING...AS MODEL
CONSENSUS IS HIGH THAT MID LEVEL HEIGHTS WILL RISE AS SUBTROPICAL
RIDGE EXPANDS AND AMPLIFIES NORTHWARD...DIRECTING THE CWA OUT OF
THE LINE OF SUBTLE MID LEVEL WAVES...AND SHUNTING THE PRIMARY
SURFACE FRONTAL ZONE FARTHER NORTH. ALREADY ON MON HOWEVER...THE
RIDGE REALLY STARTS TO FLATTEN AGAIN IN RESPONSE TO A FAIRLY
IMPRESSIVE SOUTHERN CANADA SHORTWAVE...SENDING THE LOW LEVEL
FRONTAL ZONE SOUTHWARD AGAIN. DEPENDING ON THE SPEED OF THE
FRONT/S ARRIVAL...SLIGHT POPS MAY EVENTUALLY BE NECESSARY ACROSS
THE NORTHWEST FOR MON NIGHT...BUT INSTEAD HAVE SLIGHT POPS
STARTING TUESDAY AND LASTING THROUGH WEDNESDAY AS THE FRONT
GENERALLY STALLS OUT ACROSS THE AREA. PLENTY OF TIME TO FINE TUNE
THESE DETAILS...BUT AT LEAST THE MESSAGE IS OUT THAT STORM CHANCES
RETURN BY MID WEEK.

NOW TURNING TO TEMPERATURE TRENDS...OVERALL THE FRI-WED PERIOD
AS A WHOLE SEEMS TO BE TRENDING AT LEAST A TOUCH COOLER THAN
THOUGHT YESTERDAY...BUT THIS IS ALL RELATIVE. AT THIS
POINT...FRIDAY AND NEXT WEDNESDAY ARE LOOKING LIKE THE COOLER OF
THE DAYS WITH THE EFFECTIVE SURFACE FRONT ACROSS OR SOUTH OF THE
CWA...WHILE SUN-MON STILL LOOK LIKE THE OVERALL HOTTEST DAYS WITH
THE GREATEST INFLUENCE FROM THE RIDGE OVERHEAD. FOR FRI...HAVE
MOST OF THE CWA ONLY IN THE 87-90 DEGREE RANGE FOR HIGHS...WITH A
SLIGHT UPWARD BUMP FOR SATURDAY INTO THE LOW 90S IN NEB...AND MID
90S KS. SUNDAY AND MON ARE THEN LOOKING MAINLY MID 90S IN NEB
COUNTIES...AND AROUND 100 IN KS. AS THE NEXT FRONT MAKES ITS WAY
IN...A COOL DOWN COMMENCES. ALTHOUGH CERTAINLY SUBJECT TO CHANGE
BEING 7 DAYS OUT...AM CURRENTLY CALLING FOR ONLY LOW-MID 80S
ACROSS THE NORTHERN 1/2 OF THE CWA ON WED. IN TERMS OF HEAT INDEX
AND POTENTIAL HEAT ADVISORY ISSUES...CURRENTLY HAVE NO DAYS
ACTUALLY REACHING WIDESPREAD 105+ DEGREE POTENTIAL...ALTHOUGH THE
SUN-TUES TIME FRAME WILL PUT SEVERAL COUNTIES INTO THE 100-104
HEAT INDEX RANGE...ESPECIALLY SOUTHEAST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 27, 8:00 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
900 PM CDT WED JUL 27 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
900 PM CDT WED JUL 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. A FEW STORMS MAY BE
ON THE STRONG TO SEVERE SIDE...WITH HAIL TO THE SIZE OF
QUARTERS...DAMAGING WIND GUSTS TO 70 MPH AND LOCALLY HEAVY
RAINFALL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES LINGER ACROSS THE OUTLOOK AREA ON
THURSDAY...MAINLY DURING THE LATE AFTERNOON...EVENING AND
OVERNIGHT HOURS. THE BETTER CHANCES ARE EXPECTED TO BE GENERALLY
ALONG AND SOUTH OF HIGHWAY 6. THERE WILL BE THE POTENTIAL FOR
SOME STRONG TO SEVERE THUNDERSTORMS...WITH DAMAGING WIND GUSTS OF
70 MPH...HAIL TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL
THE PRIMARY HAZARDS.

VARIOUS...MAINLY SMALL CHANCES FOR THUNDERSTORMS EXIST ACROSS THE
OUTLOOK AREA DURING THE FRIDAY THROUGH SATURDAY TIME FRAME...AND
THEN AGAIN NEXT TUESDAY INTO WEDNESDAY. AT THIS TIME...NO PARTICULAR
DAY APPEARS FAVORED FOR WIDESPREAD SEVERE WEATHER. HOWEVER...AT
LEAST A FEW STORMS BETWEEN FRIDAY AND SATURDAY COULD BECOME STRONG
TO SEVERE...WITH THE PRIMARY HAZARDS CONSISTING OF WIND GUSTS TO
AROUND 70 MPH...AND HAIL TO THE SIZE OF QUARTERS.

IN ADDITION...FROM SUNDAY THROUGH TUESDAY...PARTS OF THE OUTLOOK
AREA WILL AGAIN REGISTER HIGH HEAT INDEX VALUES INTO THE 101 TO
105 DEGREE RANGE...ESPECIALLY IN NORTH CENTRAL KANSAS AND EAST OF
HIGHWAY 281 IN SOUTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

In the hours before

Local storm report, Jul 27, 11:19 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1219 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     TSTM WND GST     PHILLIPSBURG            39.75N 99.32W
07/28/2011  M81 MPH          PHILLIPS           KS   AWOS

            PHILLIPSBURG AIRPORT AWOS 58 MPH WIND GUSTING TO 81 MPH

&&

WESELY
Local storm report, Jul 27, 11:24 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1224 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     GLADE                   39.68N 99.31W
07/28/2011                   PHILLIPS           KS   LAW ENFORCEMENT

            POWER OUTAGES REPORTED

&&

WESELY
Special weather statement, Jul 27, 11:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1251 AM CDT THU JUL 28 2011

KSZ017-018-280615-
OSBORNE KS-ROOKS KS-
1251 AM CDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSBORNE AND EASTERN
ROOKS COUNTIES UNTIL 115 AM CDT...

AT 1249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
WOODSTON TO STOCKTON TO PLAINVILLE...AND MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN ROOKS COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3917 9942 3956 9940 3957 9906 3957 9885
      3925 9891
TIME...MOT...LOC 0551Z 212DEG 23KT 3954 9915 3941 9918
          3929 9932
Local storm report, Jul 28, 12:02 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
102 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     TSTM WND GST     2 W CEDAR               39.66N 98.98W
07/28/2011  E70 MPH          SMITH              KS   COUNTY OFFICIAL

&&

FAY
Local storm report, Jul 28, 12:03 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
103 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     TSTM WND GST     SMITH CENTER            39.78N 98.78W
07/28/2011  M52 MPH          SMITH              KS   AWOS

&&

FAY
Local storm report, Jul 28, 12:30 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
130 AM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     TSTM WND GST     1 N BURR OAK            39.88N 98.30W
07/28/2011  E55 MPH          JEWELL             KS   CO-OP OBSERVER

            WINDS DUE TO THUNDERSTORM OUTFLOW GUSTING BETWEEN 50 AND
            55 MPH.

&&

BRYANT

The radar

The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Webster

When
July 28, 12:30 AM CST
Where
Webster County, 2 mi W of Red Cloud
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
40.100, -98.568

Wind gusts were estimated between 55 and 60 MPH, causing the town of Red Cloud to lose power.

Thunderstorm Wind, Webster

When
July 28, 12:30 AM CST
Where
Webster County, Blue Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.330, -98.450

Wind gusts were estimated at 60 MPH, causing tree damage in town, including at least one tree uprooted and several large branches knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330685, 330686.